Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jan 1, 2017, 8:18 PM CST for 5 counties in Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 1, 2017, 8:18 PM CST (02:18 UTC)
- Expired
- Jan 1, 2017, 9:00 PM CST
- In force
- 42 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cochran County, TX, Hockley County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 8:50 PM CST | TSTM WND DMG | Brownfield, TX | POWERLINES DOWN ACROSS SOME RESIDENTIAL STREETS IN BROWNFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
314
WUUS54 KLUB 020218
SVRLUB
TXC079-219-305-445-501-020300-
/O.NEW.KLUB.SV.W.0002.170102T0218Z-170102T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
818 PM CST SUN JAN 1 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Eastern Yoakum County in northwestern Texas...
Eastern Cochran County in northwestern Texas...
Terry County in northwestern Texas...
Southwestern Lynn County in northwestern Texas...
Hockley County in northwestern Texas...
* Until 900 PM CST
* At 817 PM CST, severe thunderstorms were located along a line
extending from 6 miles southeast of Lehman to 11 miles north of
Plains to 8 miles south of Tokio, moving northeast at 45 mph. An
area of low level circulation was located about 10 miles southwest
of Sundown.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Levelland, Brownfield, Morton, Plains, Sundown, Anton, Whitharral,
Lehman, Locketville, Pep, Tokio, Meadow, Smyer, Whiteface,
Ropesville, Wellman and Opdyke West.
LAT...LON 3296 10270 3336 10292 3376 10276 3383 10260
3382 10209 3296 10206
TIME...MOT...LOC 0217Z 221DEG 40KT 3358 10269 3336 10286 3307 10262
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
263 follow-up statements
854
WWUS54 KLUB 020233
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
833 PM CST SUN JAN 1 2017
TXC079-219-305-445-501-020300-
/O.CON.KLUB.SV.W.0002.000000T0000Z-170102T0300Z/
Yoakum TX-Cochran TX-Terry TX-Lynn TX-Hockley TX-
833 PM CST SUN JAN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR EASTERN YOAKUM...SOUTHEASTERN COCHRAN...TERRY...SOUTHWESTERN LYNN
AND HOCKLEY COUNTIES...
At 832 PM CST, severe thunderstorms were located along a line
extending from 7 miles northwest of Levelland to 8 miles west of
Sundown to 7 miles west of Brownfield, moving northeast at 45 mph.
Data indicate that Terry county has the highest risk of severe winds
with this activity.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Levelland, Brownfield, Sundown, Anton, Whitharral, Locketville,
Tokio, Meadow, Smyer, Whiteface, Ropesville, Wellman and Opdyke West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3296 10261 3338 10272 3366 10262 3383 10243
3382 10209 3296 10206
TIME...MOT...LOC 0232Z 228DEG 38KT 3365 10247 3343 10264 3314 10240
HAIL...<.75IN
WIND...70MPH
$$
26089 WWUS54 KLUB 020241 SVSLUB Severe Weather Statement National Weather Service Lubbock TX 841 PM CST SUN JAN 1 2017 TXC079-219-501-020250- /O.CAN.KLUB.SV.W.0002.000000T0000Z-170102T0300Z/ Yoakum TX-Cochran TX-Hockley TX- 841 PM CST SUN JAN 1 2017 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YOAKUM...SOUTHEASTERN COCHRAN AND HOCKLEY COUNTIES IS CANCELLED... The storms which prompted the warning have weakened. therefore the warning has been cancelled. LAT...LON 3296 10259 3339 10259 3339 10208 3296 10206 TIME...MOT...LOC 0240Z 255DEG 45KT 3336 10245 3327 10238 3298 10227 $$ TXC305-445-020300- /O.CON.KLUB.SV.W.0002.000000T0000Z-170102T0300Z/ Terry TX-Lynn TX- 841 PM CST SUN JAN 1 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR TERRY AND SOUTHWESTERN LYNN COUNTIES... At 840 PM CST, severe thunderstorms were located along a line extending from 7 miles south of Sundown to 8 miles southwest of Locketville to near Ashmore, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Brownfield, Tokio, Locketville, Meadow and Wellman. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3296 10259 3339 10259 3339 10208 3296 10206 TIME...MOT...LOC 0240Z 255DEG 45KT 3336 10245 3327 10238 3298 10227 HAIL...<.75IN WIND...60MPH $$ 26
887 WWUS54 KLUB 020252 SVSLUB Severe Weather Statement National Weather Service Lubbock TX 852 PM CST SUN JAN 1 2017 TXC305-445-020300- /O.CON.KLUB.SV.W.0002.000000T0000Z-170102T0300Z/ Terry TX-Lynn TX- 852 PM CST SUN JAN 1 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR TERRY AND SOUTHWESTERN LYNN COUNTIES... At 852 PM CST, severe thunderstorms were located along a line extending from 7 miles east of Sundown to near Locketville to 9 miles west of New Moore, moving northeast at 45 mph. A wind gust to 56 mph was reported by the West Texas Mesonet station in Brownfield. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Brownfield, Locketville and Meadow. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3296 10232 3339 10246 3339 10208 3296 10206 TIME...MOT...LOC 0252Z 221DEG 40KT 3345 10236 3336 10229 3307 10218 HAIL...<.75IN WIND...60MPH $$ 26
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:26 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Jan 1, 5:26 PM CST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 526 PM CST Sun Jan 1 2017 .AVIATION... Storm complex from MMCU to ELP to CNX will continue moving toward the tri-airport region (CDS/LBB/PVW) and affect these terminals primarily in the period 03Z-09Z. VFR conditions are expected to largely persist as the activity moves through. Some embedded thunderstorm activity is possible as well. Monday will be windy. && .PREV DISCUSSION... /issued 343 PM CST Sun Jan 1 2017/ SHORT TERM... An unusual January pattern will take shape for this evening and overnight followed by a more normal winter time fire weather day on Monday. A quick and compact upper level low will continue to race across the southwestern US late this afternoon and then move across central Texas overnight. This system is fairly robust generating thunderstorms across southern California early this morning and then through Arizona and New Mexico during the daytime. We will see strong lift from this low as it quickly transverses through the lone star state. An upper level jet is not exceptionally strong in advance of the low but increasing curvature to the jet will increase the upper level divergence over the region. Large scale subsidence will quickly fill in behind this system on Monday morning. Temperatures will cool a few Celsius degrees at 500mb as this trough passes over the area. Despite this cooling at mid levels and steepening mid level lapse rates, instability will not be all that impressive this evening. What will be impressive, especially for early January, will be the amount of shear which combined with the strong lift can make up for the lack of robust instability. Good turning at low levels and deep layer shear between 45-50kt will support strong to possibly severe convection. The most likely severe threat would be severe wind gusts as opposed to hail. Very strong subsidence will encompass the area tomorrow afternoon in the wake of the departing upper level trough. This will bring very dry air down to the surface which models tend to over-forecast. It will likely be drier than what models currently indicate and the forecast was trended in that direction leading to a possible elevated fire weather day. LONG TERM... Significant differences in the handling of the upper air pattern occurred with the medium range solutions overnight and continued into the 12Z run today. The main feature being whether a retrograding upper low over the Pacific Northwest on Tuesday opens up and stays connected to a trough rotating around the polar low over eastern Canada, as the ECMWF suggests, or continues retrograding into a rex block over the northeast Pacific with downstream ridging, as the GFS indicates. For what it's worth, the 15Z SREF had a signature favoring the ECMWF which ends up with a much more significant push of cold air on Thursday that lasts into the weekend. The more "ridgy" GFS brings some colder air through Thursday then modifies it Friday before sending another reinforcement in Saturday though much weaker than the ECMWF by some 15-20 degrees by then. The tail end of the trough that lags with the ECMWF also brings with it some low precip chances late Thursday into Friday. After coordination with neighboring offices we have decided to favor the more consistent ECMWF handling of the upper air pattern which would bring the initial front in Tuesday with some modification Wednesday before bring in a colder airmass that stays into the weekend. Overall made slight adjustments upward on temperatures early in the forecast with trends of the first front being somewhat tamer. After this, maintained 30s for highs Thursday with colder than guidance temps Fri/Sat as the second surge moves down the lee of the Rockies. Also kept the slight chance POPs on Friday though changed precip type to rain/snow to agree with diurnal ranges. Needless to say this forecast has some pretty high uncertainty. FIRE WEATHER... The fire weather threat remains unclear for Monday afternoon because of expected widespread rainfall during the evening and overnight hours. Strong drying will take place on Monday afternoon and combined with warm temperatures will lead to minimum relative humidity values between 16 and 20 percent. Furthermore, winds will be strong out of the west for areas on the caprock with 20 foot winds close to 20 mph. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/26
Hazardous weather outlook, Jan 1, 12:43 PM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1243 PM CST SUN JAN 1 2017 TXZ021>044-021845- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1243 PM CST SUN JAN 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING AND OVERNIGHT BRINGING HAIL TO THE SIZE OF QUARTERS AND 60 MPH WIND GUSTS ACROSS THE ROLLING PLAINS AND SOUTHERN SOUTH PLAINS. VERY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WARM TEMPERATURES WILL COMBINE WITH DRY AIR AND STRONG WINDS ON MONDAY AFTERNOON WHICH MAY RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE.
In the hours before
Local storm report, Jan 1, 7:58 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
758 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 7 WNW DENVER CITY 32.99N 102.94W
01/01/2017 M58 MPH YOAKUM TX MESONET
&&
EVENT NUMBER LUB1700001
JMLocal storm report, Jan 1, 8:16 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
816 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 7 WNW DENVER CITY 32.99N 102.94W
01/01/2017 M64 MPH YOAKUM TX MESONET
&&
EVENT NUMBER LUB1700002
JMThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 7:55 PM CST | Severe Thunderstorm Warning | LUB | Cochran, Yoakum | 35 min |
| Jan 1, 9:03 PM CST | Special Weather Statement | LUB | Lubbock, Lynn | 27 min |
| Jan 1, 9:30 PM CST | Special Weather Statement | LUB | Crosby, Garza, Lubbock, Lynn | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.